South Dakota, 2010

Flash Flooding and Flood in South Dakota, June 16 to 17, 2010

June 16 to 17, 2010 · NWS UNR · 3 events in 1 county or zone

Severe thunderstorms developed over central Ziebach County during the late afternoon and early evening. The storms regenerated and moved very slowly to the northeast, producing four to seven inches of rain in a few hours, which caused flash flooding over the much of northern and central Ziebach County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Severe thunderstorms developed over central Ziebach County during the late afternoon and early evening. The storms regenerated and moved very slowly to the northeast, producing four to seven inches of rain in a few hours, which caused flash flooding over the much of northern and central Ziebach County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 16, 11:38 AM MST, 6 hours 22 minutes earlier.

Area forecast discussion, Jun 16, 11:38 AM MST, 6 hours 22 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1238 PM MDT WED JUN 16 2010

.DISCUSSION...CURRENT WATER VAPOR IMAGERY SHOWS UPPER LOW MOVING
INTO WESTERN IDAHO WITH TROUGH MOVING INTO THE CENTRAL ROCKIES.
SUBTLE SHORTWAVE IS MOVING INTO THE CWA THIS AFTERNOON ALLOWING
FOR THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS. EXPECT
THUNDERSTORMS TO INCREASE IN COVERAGE THIS AFTERNOON AS DAYTIME
HEATING CONTINUES AND TROUGH MOVES CLOSER TO THE AREA. GIVEN CAPE
AND SHEAR PROFILES...EXPECT SOME OF THE STORMS TO BECOME SEVERE
WITH LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN. A TORNADO OR
TWO WILL BE POSSIBLE LATE THIS AFTERNOON AND EVENING AS LOW LEVEL
SHEAR INCREASES. EXPECT THE THREAT FOR SEVERE THUNDERSTORMS TO
DIMINISH AFTER MIDNIGHT.

COLD FRONT WILL SWEEP ACROSS THE REGION TOMORROW WITH A STRONG
PRESSURE GRADIENT EXPECTED TO DEVELOP THURSDAY MORNING. STRONG
SOUTHWEST WINDS ARE EXPECTED TO DEVELOP ACROSS THE NORTHERN AND
EASTERN FOOTHILLS WHERE THE NAM IS INDICATING AN 8 MB PRESSURE
DIFFERENCE BETWEEN THE SOUTHWEST AND NORTHEAST PORTIONS OF THE
BLACK HILLS. THIS COUPLED WITH BLYR WINDS OF 50 TO 55 KTS AND A
SLIGHT INVERSION JUST ABOVE THESE WINDS...WILL SET THE STAGE FOR A
BRIEF DOWNSLOPE WIND EVENT ALONG THE FOOTHILLS. EXPECT SOUTHWEST
WINDS OF 30 TO 40 MPH WITH GUSTS TO AROUND 70 MPH BY 15Z. HAVE
DECIDED TO ISSUE A HIGH WIND WARNING FOR THESE AREAS FROM 600 AM
TO 600 PM THURS. HAVE ALSO ISSUED A HIGH WIND WARNING FOR HARDING
AND PERKINS COUNTIES WHERE WESTERLY WINDS OF 30 TO 40 MPH WITH
GUSTS TO 60 MPH CAN BE EXPECTED. WINDS WILL BE IN ADVISORY
CRITERIA THURSDAY MORNING INTO THURSDAY AFTERNOON ACROSS THE REST
OF THE SOUTH DAKOTA PLAINS...SO HAVE ISSUED A WIND ADVISORY FROM
600 AM TO 600 PM THURS. THE WINDS WILL DIMINISH LATE THURSDAY
AFTERNOON AS LOW HEADS FOR SOUTHERN MANITOBA.

ZONAL FLOW WILL SET UP ACROSS THE CWA ON FRIDAY WITH A WEAK UPPER
LEVEL RIDGE APPROACHING THE AREA FROM THE ROCKIES LATE FRIDAY
NIGHT.

EXTENDED...SW FLOW ALOFT IS EXPECTED TO CONT THRU THE EXTENDED
PERIOD. PERIODIC S/W'S WILL MV THRU THE UPPER FLOW AND BRING SCT
SHWS/TSTMS TO THE AREA. WILL CONT WITH THE CURRENT LOW POP FCST
THROUGH THE EXTENDED. TEMPERATURES WILL REMAIN NEAR TO SLIGHTLY
ABV NORMAL THRU THE PERIOD.

&&

.AVIATION...AN UPPER LEVEL DISTURBANCE AND COLD FRONT WILL BRING
SCT SHWS/TSTMS TO THE REGION FROM LATE THIS AFT THROUGH THE FCST
PERIOD. MVFR CIGS/VSBYS CAN BE EXPECTED IN AND NEAR ANY TSTMS.
LARGE HAIL AND WINDS IN EXCESS OF 50 KTS WILL BE POSSIBLE IN TSTMS
THIS AFT AND EVENING. OTHERWISE...VFR CONDS ARE EXPECTED TO CONT
THROUGH THE FCST PERIOD.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY FROM 6 AM MDT /7 AM CDT/ TO 6 PM MDT /7 PM CDT/
     THURSDAY FOR BENNETT-BUTTE-CUSTER CO PLAINS-FALL RIVER-
     HAAKON-JACKSON-MELLETTE-NORTHERN MEADE CO PLAINS-PENNINGTON
     CO PLAINS-SHANNON-SOUTHERN MEADE CO PLAINS-TODD-TRIPP-
     ZIEBACH.

     HIGH WIND WARNING FROM 6 AM TO 6 PM MDT THURSDAY FOR HARDING-
     HERMOSA FOOT HILLS-NORTHERN FOOT HILLS-PERKINS-RAPID CITY-
     STURGIS/PIEDMONT FOOT HILLS.

WY...NONE.
&&
Hazardous weather outlook, Jun 16, 10:41 AM MST, 7 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1141 AM MDT WED JUN 16 2010

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-171300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1141 AM MDT (1241 PM CDT) WED JUN 16 2010

...HIGH WIND WARNING IN EFFECT FROM 600 AM THURSDAY TO 600 PM
THURSDAY FOR THE NORTHERN AND EASTERN FOOT HILLS AND FAR NORTHWEST
SOUTH DAKOTA...

...WIND ADVISORY IN EFFECT FROM 600 AM THURSDAY TO 600 PM THURSDAY
FOR THE SOUTH DAKOTA PLAINS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

A POTENT UPPER LEVEL STORM SYSTEM WILL BRING THUNDERSTORMS TO THE
AREA TODAY. THE STORMS ARE EXPECTED TO DEVELOP ACROSS NORTHEAST
WYOMING AND FAR WESTERN SOUTH DAKOTA EARLY THIS AFTERNOON AND
PROGRESS EASTWARD INTO THE EVENING HOURS. SOME OF THE THUNDERSTORMS
MAY BECOME SEVERE WITH LARGE HAIL...DAMAGING WINDS...AND HEAVY
RAIN. ISOLATED TORNADOES WILL BE POSSIBLE LATE THIS AFTERNOON INTO
EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A STRONG COLD FRONT WILL SWEEP ACROSS THE REGION ON THURSDAY BRINGING
WINDY CONDITIONS TO THE AREA. THE STRONGEST WINDS CAN BE EXPECTED
ACROSS THE NORTHERN AND EASTERN FOOT HILLS AND FAR NORTHWEST SOUTH
DAKOTA WHERE WESTERLY WINDS OF 30 TO 40 MPH WITH GUSTS TO AROUND 60
MPH CAN BE EXPECTED. WEST WINDS OF 20 TO 35 MPH WITH GUSTS TO
AROUND 50 MPH CAN BE EXPECTED ON THE REST OF THE SOUTH DAKOTA
PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

WETENKAMP

In the hours before

Local storm report, Jun 16, 3:23 PM MST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
423 PM MDT WED JUN 16 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             3 SSE DOWNTOWN GILLETTE 44.25N 105.48W
06/16/2010  E0.75 INCH       CAMPBELL           WY   LAW ENFORCEMENT

&&
Local storm report, Jun 16, 4:25 PM MST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
525 PM MDT WED JUN 16 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             5 SW USTA               45.17N 102.23W
06/16/2010  E0.88 INCH       PERKINS            SD   PUBLIC

0500 PM     HAIL             5 NW USTA               45.27N 102.23W
06/16/2010  E1.50 INCH       PERKINS            SD   PUBLIC

            HAIL LASTED FROM 500 PM TO 515 PM MDT.

0435 PM     HAIL             6 W SPOTTED HORSE       44.71N 105.97W
06/16/2010  E1.00 INCH       CAMPBELL           WY   EMERGENCY MNGR

&&
Local storm report, Jun 16, 4:33 PM MST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
533 PM MDT WED JUN 16 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     TORNADO          7 S RED ELM             44.95N 101.79W
06/16/2010                   ZIEBACH            SD   LAW ENFORCEMENT

            SHERIFF SAW BRIEF TORNADO SOUTH OF RED ELM. TORNADO WAS
            ON THE GROUND FOR LESS THAN ONE MINUTE.

&&
Local storm report, Jun 16, 5:31 PM MST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
631 PM MDT WED JUN 16 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             3 NE RED ELM            45.09N 101.75W
06/16/2010  E0.88 INCH       ZIEBACH            SD   TRAINED SPOTTER

            HAIL LASTED FROM 515 PM TO 525 PM MDT.

0532 PM     HAIL             RED ELM                 45.06N 101.79W
06/16/2010  E1.00 INCH       ZIEBACH            SD   PUBLIC

0610 PM     HAIL             10 WSW PROVO            43.14N 104.01W
06/16/2010  E1.50 INCH       FALL RIVER         SD   PUBLIC

0610 PM     HAIL             5 SE BISON              45.47N 102.39W
06/16/2010  E1.25 INCH       PERKINS            SD   PUBLIC

            HAIL LASTED FROM 610 PM TO 612 PM MDT.

&&
Local storm report, Jun 16, 5:36 PM MST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
636 PM MDT WED JUN 16 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TORNADO          4 W DUPREE              45.05N 101.67W
06/16/2010                   ZIEBACH            SD   LAW ENFORCEMENT

&&
Local storm report, Jun 16, 5:52 PM MST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
652 PM MDT WED JUN 16 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND DMG     2 W DUPREE              45.05N 101.63W
06/16/2010                   ZIEBACH            SD   LAW ENFORCEMENT

            POWER POLES DOWNED 1 TO 2 MILES WEST OF DUPREE ALONG
            HIGHWAY 212.

&&

The radar

The Rapid City radar (KUDX), 136 km away, was scanning. The volume nearest the first event began at 01:00 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Ziebach

When
June 16, 6:00 PM MST to June 17, 5:00 AM MST
Where
Ziebach County, 4.15 mi S of Iron Lightning to 3.59 mi SSW of Red Elm
Cause
Heavy Rain
Property damage
$150,000
Reported by
Emergency Manager
Coordinates
45.120, -101.830

Four to seven inches of rain caused flash flooding in Dupree and along Bear Creek, Ash Creek, and the Moreau River. Several sections of U.S. Highway 212 were under water at least a foot deep and the highway was closed for several hours. Basements of several homes and buildings flooded.

Flash Flood, Ziebach

When
June 16, 9:00 PM MST to June 17, 5:00 AM MST
Where
Ziebach County, 21.76 mi E of Dupree to 5.22 mi E of Red Scaffold
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
45.000, -101.140

Over four inches of rain caused flash flooding in south Eagle Butte and rural areas of the Cheyenne River Indian Reservation south of Dupree.

Flood, Ziebach

When
June 17, 5:00 AM MST to 2:30 PM MST
Where
Ziebach County, 4.15 mi S of Iron Lightning to 3.59 mi SSW of Red Elm
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
45.120, -101.830

Runoff from heavy rain on June 16 caused continued flooding around Dupree and along Bear Creek, Ash Creek, and the Moreau River. Numerous fields were flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2010Every state in 2010This day in weather historyWarnings in South Dakota, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 234883, 234899, 234900.